Alert archive / Florida / Special Weather Statements in 2024

Special Weather Statement, NWS Melbourne, FL

August 9, 2024Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2024, 4:39 PM EDT for Indian River County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2024, 4:39 PM EDT (20:39 UTC)
Expired
Aug 9, 2024, 5:15 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Hail
0.25 in
Wind
40

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 48 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS82 KMLB 092039
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
439 PM EDT Fri Aug 9 2024
 
FLZ053-058-254-547-092115-
Okeechobee FL-Osceola FL-Inland Indian River FL-
Inland Southern Brevard FL-
439 PM EDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OKEECHOBEE...
WESTERN INDIAN RIVER...SOUTH CENTRAL BREVARD AND SOUTHEASTERN OSCEOLA
COUNTIES THROUGH 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Palm Bay and Blue Cypress Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2760 8095 2774 8100 2799 8072 2763 8056
TIME...MOT...LOC 2038Z 258DEG 18KT 2770 8084 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Fehling

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:24 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 2:24 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
224 PM EDT Fri Aug 9 2024

...New DISCUSSION, MARINE...

.DISCUSSION...
Issued at 223 PM EDT Fri Aug 9 2024

...A Heat Advisory remains in effect for all of east central Florida
until 6 PM today. A Moderate to Major Heat Risk exists...

...Surface high pressure builds northward this weekend and a more
summerlike pattern returns...

.Current-Tonight...Heat and humidity producing a Moderate to Major
Heat Risk across the area this afternoon. Temperatures in the L-M90s
ahead of any convection that will promote afternoon peak heat
indices 105-109F areawide. Hence, a Heat Advisory remains in
place across all of ECFL thru 6PM this evening.

An early initiation to convection as scattered showers and isolated
lightning storms move west to east across the peninsula early this
afternoon. This could provide some relief from the dangerous heat
for some. Highest coverage likely near the coast where storms
interact with the ECSB likely pinned at or near the coast later
today. Timeframe for greatest coverage will be late afternoon-early
evening. Primary storm impacts continue to be occasional to frequent
lightning strikes, gusty winds locally to 40-50 mph, and torrential
downpours possibly promoting minor/nuisance flooding. Activity will
diminish or move off of the coast thru mid to late evening, then
clouds will gradually thin through the night.

Overnight lows in the 70s with conditions muggy and winds light.

.Weekend...Rather benign pattern aloft with H5 temps -5C to -6C and
mid-level high pressure across the western Atlc with associated
ridge axis across south FL/FL Straits. At the surface, the ridge
axis over south FL will slowly lift into the central peninsula by
the end of the weekend. The light offshore flow, "backing" at the
coast each afternoon due to sea breeze formation remains constant.
Limited extent for inland movement for the ECSB each day. Storm
steering flow remains light SW/W which should keep the highest
coverage (50-60pct) of afternoon/evening storms across the eastern
peninsula. PWAT values forecast near 2 inches. High temperatures
continue in the L-M90s, with peak heat index values 105-109F and
additional Heat Advisories within play. Overnight lows persistent
and in the 70s with conditions humid.

.Mon-Fri...Previous Extended Forecast Discussion Modified...The
western Atlantic ridge axis becomes centered across the Florida
peninsula early next week, extending into the western Gulf of
Mexico. An area of surface low pressure moves across the southeast
U.S. and offshore through the period dragging a frontal boundary
towards the state on Wednesday. High pressure across the area
weakens into mid week as the front approaches.

A tropical wave across the central tropical Atlc will move WNW
towards the Lesser/Greater Antilles thru the early-middle part of
next week and may develop into a depression. This system will not
affect ECFL before the end of this period (Fri). At this time, it is
too early to determine what, if any, impacts for east central FL
past the current extended. Stay tuned for updates and continue to
monitor reliable weather information.

Light southerly flow Monday and Tuesday will promote the inland
extent of the east and west coast sea breezes, and a collision will
occur each afternoon. Winds become variable in vicinity of the front
Wednesday and Thursday, but should remain light enough for sea
breeze development and inland movement each day. A more typical
summertime sea breeze pattern will promote at least scattered
coverage of showers and storms each afternoon through the extended
forecast. High temperatures could cool a few degrees due to onshore
flow and increasing precip chances.

&&

.MARINE...
Issued at 223 PM EDT Fri Aug 9 2024

Fri Afternoon-Sat...The surface ridge axis across south FL/FL
Straits will slowly begin to move northward and may reach the
southern portion of the coverage warning area by the end of this
period. Light SW flow will dominate each night/morning, with winds
"backing" S/SE each afternoon with sea breeze formation. Wind
speeds generally AOB 15 kts. Seas 2-3 ft, but may be locally
higher invof of showers/lightning storms. Some activity will be
offshore moving each afternoon/evening.

Sun-Tue...High pressure will become established across the
central FL Atlc waters, with a weak pressure gradient in place.
The daily sea breeze regime will continue. Favorable boating
conditions will continue outside outside of any convection.

&&

.AVIATION...
(18Z TAFs)
Issued at 214 PM EDT Fri Aug 9 2024

VFR is forecast outside of showers/storms. TAFs begin with VCTS
between 18-19Z. Scat'd showers/storms are forecast over ECFL
into this afternoon/evening with chances decreasing by sunset.
Slightly higher coverage of showers/storms is expected SAT with
VCTS into the PM. SW winds at 10-12kts with gusts to 15-18kts
(isolated higher gusts in storms) are forecast to become light
into the overnight before increasing into SAT AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  93  76  93 /  20  60  10  60
MCO  78  95  78  95 /  10  60  10  60
MLB  76  92  76  91 /  20  60  20  60
VRB  76  93  75  91 /  20  60  20  60
LEE  78  93  77  92 /  10  60  10  60
SFB  78  94  78  94 /  20  60  10  60
ORL  79  95  78  94 /  10  60  10  60
FPR  75  92  75  91 /  20  60  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

AM...None.
&&

DISCUSSION...Sedlock
AVIATION...Fehling
Hazardous weather outlook, Aug 9, 4:41 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
441 AM EDT Fri Aug 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-092045-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
441 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms are forecast
across east central Florida this afternoon. A stronger storm which
develops will be capable of occasional to frequent lightning
strikes, gusty winds, and locally heavy rainfall.

.EXCESSIVE HEAT IMPACT...
High temperatures in the low to mid 90s combined with muggy
conditions will promote peak heat index values between 105-109
degrees. A Heat Advisory is in effect for all of east central
Florida today. If spending time outside, drink plenty of fluids
and take frequent breaks in the shade or in an air conditioned
building. Know the signs of heat stress!

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Unusually hot and, at times, dangerous temperatures will persist
into the weekend. A Moderate to Major Heat Risk is expected.

A more typical summertime pattern will promote at least scattered
showers and storms this weekend into next week. Brief gusty winds
and frequent lightning strikes will accompany the strongest
storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Law

In the hours before

Special weather statement, Aug 9, 2:17 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT Fri Aug 9 2024

FLZ164-264-091845-
Inland Martin FL-Coastal Martin FL-
217 PM EDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARTIN COUNTY
THROUGH 245 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonathan Dickinson State Park, or near Jupiter Island, moving east at
20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tequesta, Jupiter Island, Hobe Sound, Port Salerno, and Hobe Sound
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2697 8008 2697 8014 2696 8014 2696 8026
      2706 8030 2720 8013 2703 8008
TIME...MOT...LOC 1817Z 249DEG 17KT 2701 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fehling
Local storm report, Aug 9, 3:24 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
324 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Tstm Wnd Gst     1 NNW Valkaria          27.98N 80.55W
08/09/2024  M39 MPH          AMZ552             FL   Mesonet

            The Weather Flow Site in the Indian River at
            Rocky Point measured a wind gust of
            39MPH/34KTS from the north-northwest.

&&

CL
Special weather statement, Aug 9, 3:40 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT Fri Aug 9 2024

FLZ154-092015-
Coastal Indian River FL-
340 PM EDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN INDIAN RIVER COUNTY
THROUGH 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vero Beach, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vero Beach, Indian River Shores, Vero Beach South, Gifford, and
Winter Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2756 8044 2756 8047 2770 8053 2778 8038
      2758 8030
TIME...MOT...LOC 1940Z 246DEG 15KT 2766 8040

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fehling
Local storm report, Aug 9, 3:43 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
343 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Tstm Wnd Gst     1 WNW Vero Beach        27.65N 80.42W
08/09/2024  M52 MPH          Indian River       FL   ASOS

            The ASOS at the Vero Beach Regional Airport
            measured a wind gust of 52MPH/45KTS from the
            west-southwest.

&&

REH
Special weather statement, Aug 9, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
439 PM EDT Fri Aug 9 2024

FLZ053-058-254-547-092115-
Okeechobee FL-Osceola FL-Inland Indian River FL-
Inland Southern Brevard FL-
439 PM EDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OKEECHOBEE...
WESTERN INDIAN RIVER...SOUTH CENTRAL BREVARD AND SOUTHEASTERN OSCEOLA
COUNTIES THROUGH 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Palm Bay and Blue Cypress Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2760 8095 2774 8100 2799 8072 2763 8056
TIME...MOT...LOC 2038Z 258DEG 18KT 2770 8084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fehling

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:05 AM EDTAreal Flood AdvisoryMLBOrange55 min
Aug 9, 2:33 AM EDTHeat AdvisoryMLBBrevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more15 hr
Aug 9, 11:36 AM EDTSpecial Marine WarningMLB54 min
Aug 9, 2:01 PM EDTSpecial Marine WarningMLB59 min
Aug 9, 2:17 PM EDTSpecial Weather StatementMLBMartin28 min
Aug 9, 2:51 PM EDTSpecial Marine WarningMLB54 min
Aug 9, 3:22 PM EDTSpecial Marine WarningMLB53 min
Aug 9, 3:40 PM EDTSpecial Weather StatementMLBIndian River35 min
Aug 9, 3:41 PM EDTSpecial Marine WarningMLB64 min
Aug 9, 4:50 PM EDTSpecial Weather StatementMLBOrange25 min

Nearby

Special Weather Statements in Florida, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.